Ohio, 2008Damaging Winds in Ohio, May 2, 2008
May 2, 2008 · NWS ILN · 4 events in 4 counties and zones
Isolated thunderstorms developed across west central and central Ohio during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $47,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed across west central and central Ohio during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 2, 2:38 PM EST, 2 minutes earlier.
Area forecast discussion, May 2, 2:38 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
338 PM EDT FRI MAY 2 2008
.SYNOPSIS...
A COLD FRONT WILL PUSH ACROSS THE GREAT LAKES AND OHIO VALLEY
REGION TONIGHT THROUGH SATURDAY NIGHT. THIS FRONT WILL KEEP THE
THREAT FOR SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD
INTO THE OHIO VALLEY REGION ON SUNDAY...BRINGING A RETURN TO DRY
BUT COOLER WEATHER.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE ISSUED ZONES FAIRLY QUICKLY THIS AFTERNOON TO ACCOUNT FOR THE
SIZABLE AREA OF SHOWERS AND SCATTERED THUNDERSTORMS MOVING INTO
THE REGION. THIS AREA OF PCPN APPEARS TO BE ASSOCIATED WITH AN
UPPER LEVEL VORT MAX AND A SUBTLE SFC TROF AXIS. WILL HAVE TO
ISSUE A ZONE UPDATE AROUND 6 PM TO SEE HAVE FAR EAST THE PCPN HAS
TRAVERSED AND WHETHER MORE PCPN OVER SRN INDIANA AND N CNTRL
KENTUCKY HOLDS TOGETHER AS IT PUSHES NORTHEAST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
GIVEN THE CONVECTIVE NATURE OF PCPN EXPECTED THROUGH THE SHORT
TERM PERIOD...HAVE LEANED MORE ON THE OPERATIONAL NAM-WRF AND SREF
MEANS.
A COLD FRONT EXTENDED FROM SE IOWA SOUTHWARD TO JUST WEST OF THE
MIDDLE MS VLY REGION THIS AFTERNOON. THIS FRONT IS EXPECTED TO
REACH A CENTRAL MICHIGAN TO CENTRAL INDIANA POSITION BY 12Z
SATURDAY...AND THEN SLOWLY TRAVERSE THE REGION THROUGH SATURDAY
EVENING. MODELS CONTINUE TO INDICATE 925 MB-850 MB LOW LVL
CONVERGENCE OUT AHEAD OF THE SFC FRONT FOR LATE TONIGHT INTO
SATURDAY MORNING. ALSO...THIS CONVERGENCE IS EXPECTED TO BE
SUPPLEMENTED BY UPR DIVERGENCE ROTATING NORTHWARD ACRS THE WESTERN
GREAT LAKES IN ASSOCIATION WITH AN UPR LVL LOW. AS A RESULT...HAVE
MAINTAINED CATEGORICAL POPS ACRS THE FCST AREA FOR LATE TONIGHT
INTO SATURDAY MORNING. SPC CONTINUES TO KEEP THE WRN HALF OF OUR
FCST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATE
TONIGHT. THE CHC/S FOR SEVERE WILL DEPENDENT ON HOW MUCH
INSTABILITY CAN HOLD TOGETHER AS LINE OF CONVECTION REACHES OUR
FCST AREA. IF LINE ARRIVES EARLY ENOUGH...THEN SOME DAMAGING WINDS
MAY BE POSSIBLE. OTHERWISE...CONVECTION MAY COME THROUGH THE
REGION WITHOUT ANY PROBLEMS. WILL CONTINUE TO MONITOR MESOSCALE
AND MODEL TRENDS.
OTHERWISE...AM EXPECTING BULK OF PCPN TO MOVE OFF TO THE EAST BY
SATURDAY AFTERNOON. THEN...ATTENTION TURNS TOWARD THE COLD FRONT.
IF THE ATMOSPHERE CAN DESTABILIZE ENOUGH AFTER BEING WORKED OVER
FROM MORING CONVECTION...THEN SOME SCATTERED SHOWERS AND
THUNDERSTORMS WILL LIKELY DEVELOP. HAVE CONTINUED A 30 TO 40 POP
DURING THE AFTERNOON HOURS FOR THIS POSSIBILITY.
BY SATURDAY EVENING...WITH THE LOSS OF DAYTIME HEATING...ANY
CONVECTIVE ACTIVITY WILL DIMINISH AND/OR MOVE OFF TO THE EAST
ALONG THE COLD FRONT. ENTIRE FCST AREA IS EXPECTED TO BE DRY BY
MIDNIGHT. SFC HIGH PRESSURE WILL THEN BEGIN TO BUILD INTO THE
REGION AFTER MIDNIGHT.
AS FOR TEMPERATURES...THEY WILL BE A LITTLE TRICKY ON SATURDAY DUE
CLOUDS AND ANY POSSIBLE INSOLATION BETWEEN CONVECTIVE EVENTS. HAVE
RANGED TEMPERATURES FROM THE MID 60S NW TO THE LOWER 70S SE. MUCH
COOLER TEMPERATURES ARE EXPECTED BY SUNDAY MORNING WITH LOWS
RANGING FROM THE LOWER TO MID 40S.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
MODEL CONSENSUS FAVORING A WEAKER AND CONSEQUENTLY MORE PROGRESSIVE
UPR TROF AXIS CROSSING THE ERN GRT LKS SUN MRNG. AT THE SFC...HI
PRES EXPANDING INTO THE REGION A LITTLE FASTER THRU THE DAY SUNDAY.
GFS/NAM BOTH CONTINUE TO INDICATE A LO LVL THERMAL TROF LAGGING ACRS
FCST AREA SUNDAY IN CAA REGIME...BUT GENERALLY WEAKER WITH THIS
FEATURE THAN PREV RUNS HAD INDICATED. HAVE THEREFORE CUT BACK ON CU
FIELD A BIT FOR SUNDAY AND ALLOWED FOR A BIT MORE SUNSHINE AND
SLIGHTLY WARMER TEMPS THAN PREV FCST. APPEARS IDEAL RADIATIONAL
COOLING SETUP SUN NIGHT WITH CLR SKIES AND LGT WINDS UNDER CENTER OF
HI PRES. TEMPS LIKELY TO BOTTOM OUT IN THE U30S/L40S ON MON MRNG.
FIRST HALF OF THE WORKWEEK WILL BE HIGHLIGHTED BY SFC HI PRES AND
MEAN NORTHWEST FLO ALOFT AS DEEP UPR LO SPINS ACRS JAMES BAY REGION
OF CANADA. SVRL WEAK MID LVL DISTURBANCES WILL RIDE AROUND THE BASE
OF THE MEAN TROF AND PASS THRU THE GRT LKS AND INTO NEW ENGLAND.
ONE OF THESE DISTURBANCES WILL DROP ACRS THIS AREA LATE MON NIGHT
AND TUES REFLECTED BY A WEAK COLD FRONT AT THE SFC. BOTH 12Z GFS/NAM
SOLNS ARE MORE AMPLIFIED AND FURTHER SOUTH WITH AFOREMENTIONED UPR
LO AND CONSEQUENTLY STRONGER WITH COLD FRONT AS IT DROP INTO THE ERN
GRT LKS. HAVE TRENDED TOWARDS WEAKER 00Z ECMWF/HPC SOLN WHICH FAVORS
A WEAKER COLD FRONT WASHING OUT JUST NORTHEAST OF REGION TUES AS IT
RUNS INTO RELATIVELY DRY AIRMASS WITH LITTLE IN WAY OF AVAIL
FORCING. HAVE ALSO LEANED HEAVILY TOWARDS 00Z ECMWF/HPC SOLN FOR
REMAINDER OF EXTENDED WRT ENERGY BEING EJECTED NORTHEAST INTO CNTRL
PLAINS FROM DEEP WRN CONUS UPR TROF BY MIDWEEK. SFC LO WILL DVLP IN
THE SRN PLAINS WED AFTN AND LIFT NORTHEAST INTO THE GRT LKS BY FRI.
WILL INTRODUCE CHANCE POPS LATE WED NIGHT AND PARTICULARLY INTO
THURS AS WARM FRONT RISE NORTH INTO THE OH VLY. THE POSSIBILITY FOR
SHRA/TSTMS WILL PERSIST INTO FRI AS REGION MOVES INTO WARM SECTOR
AHEAD OF TRAILING COLD FRONT. HAVE BUMPED TEMPS UP A FEW DEG FROM
PREV FCST FOR MON-WED AS APPEARS EXPANSION OF MID LVL RIDGE WILL
ALLOW FOR A FASTER RECOVERY OF TEMPS TO AROUND 70 OR HIGHER FROM
TUES FORWARD.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AREA OF CONVECTION ASSOCIATED WITH PRE-FRONTAL TROF IS WORKING
THRU INDIANA. EXPECT THIS CONVECTION TO AFFECT TAFS THRU ABOUT
00Z. THEN IT LOOKS LIKE THE FA GETS INTO A BREAK...BEFORE NEXT
ROUND COMES THROUGH WITH CDFNT. HAVE THIS CONVECTION TIMED INTO
THE WRN TAFS AROUND 07Z AND EXITING ERN TAFS AROUND 13Z. FOR BOTH SETS
INSTABILITY AND FORCING IS THERE...SO THEY COULD PRODUCE STRONG TO SEVERE
THUNDERSTORMS.
BEHIND FROPA SAT MRNG...LOOKS LIKE DRY SLOT AND SCT CLDS...BEFORE
SOME WRAP AROUND MOVES IN AFTER END OF TAF PERIOD.
OUTLOOK...MVFR CIGS AND VSBYS ARE POSSIBLE SATURDAY AFTN. TSTM
POSSIBLE WEDNESDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...RYAN
AVIATION...SITES
Hazardous weather outlook, May 2, 4:04 AM EST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
504 AM EDT FRI MAY 2 2008
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-030915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
504 AM EDT FRI MAY 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT
A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO PUSH INTO THE
AREA FROM THE WEST LATE TONIGHT. A FEW OF THE THUNDERSTORMS MAY REACH
SEVERE LIMITS...WITH DAMAGING WINDS BEING THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Auglaize
- When
- May 2, 2:40 PM EST to 2:45 PM EST
- Where
- Auglaize County, Wapakoneta
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 40.570, -84.200
Several mobile homes were damaged in a trailer park. Awnings were ripped off and basketball poles and other ground fixtures were damaged. A few 2x4 wooden planks were driven into a trailer, causing one injury. Power poles and trees were also downed in the area.
Thunderstorm Wind, Franklin
- When
- May 2, 3:48 PM EST to 3:51 PM EST
- Where
- Franklin County, Columbus Rickenbacke
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 39.820, -82.930
Thunderstorm Wind, Fairfield
- When
- May 2, 4:20 PM EST to 4:30 PM EST
- Where
- Fairfield County, 0.85 mi N of Beals to 2.42 mi WSW of Millersport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 39.892, -82.750
Trees were downed across the county.
Thunderstorm Wind, Licking
- When
- May 2, 4:29 PM EST to 4:40 PM EST
- Where
- Licking County, 0.56 mi WSW of Fleatown to 2.71 mi NW of Weiant
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 39.998, -82.680
Numerous trees were knocked down across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, May 2, 20086 deaths · 27 injured · $61 million · EF3 · 34 events
- Tornadoes and Flooding in Missouri, May 2 to 3, 2008$15 million · EF3 · 35 events
- Tornadoes and Flash Flood in Arkansas, May 2, 20085 injured · $2.5 million · EF3 · 14 events
- Hail and Damaging Winds in Arkansas, May 2, 20081 death · 1 injured · $206,000 · 61 kt wind · 13 events
- Tornadoes and Flash Flooding in Mississippi, May 2 to 3, 2008$758,000 · EF2 · 31 events
- Tornado and Flash Flood in Arkansas, May 2, 2008$1.9 million · EF2 · 7 events
- Tornado and Flash Flooding in Tennessee, May 2, 20082 injured · $199,000 · EF2 · 12 events
- Tornadoes and Flash Flood in Mississippi, May 2 to 3, 2008$1.4 million · EF1 · 45 events
- Tornado and Damaging Winds in Texas, May 2, 20088 injured · $306,000 · EF1 · 3 events
- Tornadoes and Hail in Missouri, May 2, 2008$732,000 · EF0 · 47 events
- Tornadoes and Hail in Texas, May 2, 2008$450,000 · EF1 · 10 events
- Tornadoes and Hail in Tennessee, May 2, 20083 injured · $170,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98067, 98068, 98069, 98070.